Posts Tagged ‘Cancer’
Patients with cancer are at increased risk for developing blood clots. There are several reasons for this: (a) Some cancers produce substances that activate the clotting system; (b) some chemotherapy drugs used to treat cancer can increase clotting risk; (c) some cancers, particularly breast cancer, is treated with hormonal therapy (Tamoxifen) that increase the risk for clots; (d) some patients have catheters in their veins (PICC, port, power-port, central venous lines) and these may narrow the blood vessel and, thus, increase the risk for clots. In addition, the usual risk factors – major surgery, hospitalization, immobility, overweight, hormones and inherited and acquired clotting disorders increase the risk further.
If you have cancer and are diagnosed with a blood clot, your initial treatment will likely be intravenous heparin or injection into the fat tissue of low molecular weight heparin (LMWH). The names of the low-molecular weight heparins are enoxaparin/Lovenox®, dalteparin/Fragmin®, or tinzaparin/Innohep®. While some patients with cancer and DVT or PE get treated with warfarin, LMWH is typically preferred as in many patients it is more effective than warfarin. The length of blood thinners treatment is typically at least 3 months. If the cancer is still active at that time or the patient is still receiving chemotherapy or radiation therapy, the blood thinners are often continued. They are stopped once (a) the cancer is cured or in remission, and (b) the chemotherapy or radiation therapy is completed.
Cancer patients may develop low blood platelet counts due to chemotherapy. During those times patients are at increased risk for bleeding and the blood thinner maybe temporarily reduced in dose or stopped.
There are things you can do to be proactive:
1. Talk with your doctor
Discuss with your doctor your risk of developing a blood clot (deep vein thrombosis and pulmonary embolism). Ask whether you would benefit from preventive treatment.
2. Know the symptoms of a clot
Be aware of the signs and symptoms of a blood clot. Contact your physician right away if you suspect a clot. Don’t delay.
Ask questions, share information and connect with other patients on Clot Connect’s support forum.
Last updated: July 17, 2012
CT scans and MRI scans are often done in medicine, for a variety of reasons. Every so often such a scan will detect a blood clot in a patient who has no symptoms from the clot. This is referred to as an “incidental VTE” (VTE = venous thromboembolism, i.e. clot in a vein) or “asymptomatic VTE”. Such a clot may be a DVT in the pelvis or leg, in the major abdominal vein (vena cava), or in one of the intestinal veins (portal vein, splenic vein, mesenteric vein, or renal vein). When such an incidental, asymptomatic VTE is discovered, the question arises whether the patient should be treated with “blood thinners” or not. Read the rest of this entry »